Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 174, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 11:54 PM CDT for Jasper County, Poweshiek County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 11:54 PM CDT (04:54 UTC)
- Expired
- Jun 16, 2017, 12:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 12:07 AM CDT | TSTM WND GST 71 | 2 Ssw Grinnell, IA | FROM THE AWOS AT THE GRINNELL REGIONAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2450 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
674
WUUS53 KDMX 160454
SVRDMX
IAC099-157-160530-
/O.NEW.KDMX.SV.W.0174.170616T0454Z-170616T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1154 PM CDT THU JUN 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Poweshiek County in central Iowa...
Eastern Jasper County in central Iowa...
* Until 1230 AM CDT.
* At 1154 PM CDT, a severe thunderstorm was located near Rock Creek
Lake, or near Grinnell, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grinnell, Montezuma, Brooklyn, Rock Creek Lake, Victor, Sully,
Holiday Lake, Lynnville, Malcom, Deep River, Oakland Acres,
Searsboro, Hartwick, Guernsey, Grinnell Regional Airport and Rock
Creek State Park.
This includes Interstate 80 between mile markers 175 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4153 9287 4180 9288 4185 9230 4152 9230
TIME...MOT...LOC 0454Z 264DEG 36KT 4169 9279
HAIL...1.50IN
WIND...60MPH
$$
REV2 follow-up statements
695
WWUS53 KDMX 160514
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1214 AM CDT FRI JUN 16 2017
IAC099-160524-
/O.CAN.KDMX.SV.W.0174.000000T0000Z-170616T0530Z/
Jasper IA-
1214 AM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JASPER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central Iowa.
LAT...LON 4152 9230 4153 9276 4160 9276 4160 9277
4181 9277 4185 9230
TIME...MOT...LOC 0514Z 267DEG 35KT 4169 9257
$$
IAC157-160530-
/O.CON.KDMX.SV.W.0174.000000T0000Z-170616T0530Z/
Poweshiek IA-
1214 AM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR POWESHIEK COUNTY...
At 1214 AM CDT, a severe thunderstorm was located 7 miles southwest
of Brooklyn, or 7 miles north of Montezuma, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grinnell, Montezuma, Brooklyn, Victor, Holiday Lake, Malcom, Deep
River, Searsboro, Hartwick, Guernsey and Grinnell Regional Airport.
This includes Interstate 80 between mile markers 180 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4152 9230 4153 9276 4160 9276 4160 9277
4181 9277 4185 9230
TIME...MOT...LOC 0514Z 267DEG 35KT 4169 9257
HAIL...1.00IN
WIND...60MPH
$$
REV387
WWUS53 KDMX 160527
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1227 AM CDT FRI JUN 16 2017
IAC157-160537-
/O.EXP.KDMX.SV.W.0174.000000T0000Z-170616T0530Z/
Poweshiek IA-
1227 AM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR POWESHIEK COUNTY WILL EXPIRE
AT 1230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4152 9230 4153 9276 4160 9276 4160 9277
4181 9277 4185 9230
TIME...MOT...LOC 0527Z 289DEG 41KT 4158 9242
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:51 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 15, 8:51 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 851 PM CDT Thu Jun 15 2017 .SHORT TERM.../Tonight through Friday night/ Issued at 317 PM CDT Thu Jun 15 2017 A weak boundary has pushed into north central Iowa this afternoon and has been the focus for some cumulus development in vicinity of region of speed convergence. This mixing has dropped dewpoints into the mid 50s to lower 60s across the state and this has limited instability overall. A few storms though may develop in region of weak stability in the vicinity of Waterloo/Cedar Falls. These storms may have an attendant damaging wind and/or large hail threat. A bigger concern for severe weather develops over southwest and south central Iowa later this evening as the low level jet intensifies and surges north. This will continue to lift MUCAPES of 3000-4000 J/kg further north towards Interstate 80. Golfball sized hail and damaging wind gusts to 70 mph will be possible with these storms. PWAT values in excess of 1.5 inches will lead to areas with brief heavy rainfall. The storms will begin to push east of the forecast area after midnight. A few isolated storms may reach far northwest Iowa Friday morning though mainly dry weather should prevail through mid afternoon. The surface warm front should surge back north towards the Minnesota by Friday afternoon. That said, storms tonight likely with have a large outflow area that will impact the warm front advance during the morning but it should recover by the afternoon as the pressure gradient increases with as low pressure moves into western Nebraska. Storm initiation is anticipated in vicinity of the boundary. These storms may initially be discrete then evolve into an MCS and drive southeast along a strong instability gradient. As of now, the main focus for these storms will be over the western half of Iowa. Damaging winds will be the primary threat though given the amount of instability and deep layer shear over 40 kts, strong/organized updrafts will bring a large hail threat especially early. A few tornadoes may also occur. SPC has upgraded to an enhanced risk for this region. Possible this may require an additional upgrade to moderate if everything falls into place. .LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu Jun 15 2017 The severe weather threat will continue on Saturday, though despite better mid level dynamics associated with the approach of a vigorous shortwave, more uncertainty does exists Saturday. Several potential scenarios that could play out Saturday. The first is Friday night storms contaminate the airmass and hold the warm front further south considering a weaker pressure gradient will be in place. Second, the airmass destabilizes as the triple point lifts into central Iowa and thunderstorms fire during the afternoon as the upper level dynamics arrive and storms quickly become severe. Third, the overnight MCS from South Dakota arrives and interacts with a quickly destabilizing air mass over the northern half of Iowa and storms become severe by late morning/early afternoon before growing upscale and pushing east of the warning area. Scenarios two or three are the most likely and suspect SPC will upgrade the current Day 3 slight risk by Saturday. Anyone with outdoor activities planned or camping this weekend should pay special attention to weather forecasts and warnings through Saturday. The boundary moves through Saturday night and will bring much cooler and less volatile weather through much of next week as a transition to northwest flow occurs. The flow will transition back to more zonal towards Thursday and will bring a return of warmer and potentially more active weather. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 851 PM CDT Thu Jun 15 2017 Primary concern will be convective trends through Saturday. Initialround of storms affected KALO but has since departed with immediate attention turning south to KDSM and KOTM. Confidence fairly high that KOTM will be affected by thunder and visibility restrictions this evening. Confidence a bit less for KDSM, but have added VCTS for a start. Another round of convection approach from the NW tomorrow and have added VCSH wording for a start at KFOD/KMCW/KALO until confidence increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Small
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will return later this afternoon and tonight. Some strong to severe thunderstorms are possible over central Iowa with hail and strong, gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast at intervals from Friday through Saturday night. There will be an increased threat of severe weather at times, in the form of large hail and particularly damaging winds. The highest severe weather risk will be across about the southern half of Iowa on Friday night, and areawide on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this evening and Saturday evening. Ansorge
In the hours before
Local storm report, Jun 15, 11:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1139 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HAIL 1 W LAMBS GROVE 41.70N 93.09W
06/15/2017 E1.75 INCH JASPER IA LAW ENFORCEMENT
REPORTS OF GOLF BALL HAIL FROM COLFAX TO
WEST SIDE OF NEWTON.
&&
CCLocal storm report, Jun 15, 11:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM HAIL 1 NNW NEWTON 41.71N 93.05W
06/15/2017 E1.25 INCH JASPER IA TRAINED SPOTTER
&&
CCLocal storm report, Jun 15, 11:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 1 ENE NEWTON 41.70N 93.02W
06/15/2017 M1.50 INCH JASPER IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED LOTS OF QUARTER
SIZED HAIL AND AT TIMES PING PONG BALL SIZED
HAIL MIXED IN.
&&Local storm report, Jun 15, 11:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 1 E LAMBS GROVE 41.70N 93.07W
06/15/2017 E0.88 INCH JASPER IA TRAINED SPOTTER
NICKEL HAIL HAD JUST BEGUN.
&&
CCLocal storm report, Jun 15, 11:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM HAIL 1 SE NEWTON 41.69N 93.03W
06/15/2017 E0.88 INCH JASPER IA TRAINED SPOTTER
&&
CCLocal storm report, Jun 15, 11:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND GST 3 E NEWTON 41.70N 92.98W
06/15/2017 E60 MPH JASPER IA LAW ENFORCEMENT
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 40 min |
| Jun 15, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 21 min |
| Jun 15, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 47 min |
| Jun 15, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 38 min |
| Jun 15, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 37 min |
| Jun 15, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 21 min |
| Jun 15, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 37 min |
| Jun 15, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 50 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 47 min |
| Jun 15, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| Jun 15, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 27 min |
| Jun 15, 9:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 39 min |
| Jun 15, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 46 min |
| Jun 15, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 60 min |
| Jun 15, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 25 min |
| Jun 15, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 35 min |
| Jun 15, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 25 min |
| Jun 15, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 37 min |
| Jun 15, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 23 min |
| Jun 15, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 52 min |
| Jun 16, 3:30 PM CDT | Special Weather Statement | DMX | Emmet | 30 min |
| Jun 16, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
| Jun 16, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 41 min |
| Jun 16, 5:09 PM CDT | Special Weather Statement | DMX | Worth | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.